MAUDE Adverse Event Report: STRYKER SPINE-FRANCE ES2 LE NITINIOL KWIRE BLUNT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-FRANCE ES2 LE NITINIOL KWIRE BLUNT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 48280232
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 05/04/2017
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that: the sales representative reported the following event : " in percutaneous surgery, the surgeon, used the fixation system.He used pins to guide the instrumentation needed to position the pedicle screws.For each screw to position the surgeon has followed the following steps: screw pedicle with a jam shidi / positioning a pin in the jam shidi / using the dilators / using a tap / positioning the screw.For each screw a new spindle was used.The event occurred before the 4th and last screw was positioned.When the surgeon used the tap, he realized that the tap had no grip in the patient's bone.A x-ray shot was thus performed, which showed that the pin had bent at its base (forming a "z").Since this curvature did not allow the tap to progress along the pin, the surgeon repeatedly tried to remove this pin from the patient's vertebra (by pulling it).With the pin blocked in the vertebra, surgeon attempted to slide a jam shidi along this pin to facilitate its removal.Once the jam shidi was positioned, the surgeon again attempted to pull the pin repeatedly.Once removed the surgeon realized that the pin was broken and that a piece had remained stuck in the patient's pedicle.A xray control confirmed the presence of the pin residue in the pedicle.This residue could not be removed from the patient.On 05/10/2017 => information update provided by the sales rep : " no patient impact - no medical intervention - lot number still unknown (waiting for the return of the device) - device available : transportation organized by the sales rep).
 
Additional Manufacturer Narrative
The device was not returned and a valid lot number was not provided therefore manufacturing history could not be reviewed.Due to the device not being returned, a definite root cause cannot be determined.
 
Event or Problem Description
It was reported that: the sales representative reported the following event : " in percutaneous surgery, the surgeon, used the fixation system.He used pins to guide the instrumentation needed to position the pedicle screws.For each screw to position the surgeon has followed the following steps: screw pedicle with a jam shidi / positioning a pin in the jam shidi / using the dilators / using a tap / positioning the screw.For each screw a new spindle was used.The event occurred before the 4th and last screw was positioned.When the surgeon used the tap, he realized that the tap had no grip in the patient's bone.A x-ray shot was thus performed, which showed that the pin had bent at its base ).Since this curvature did not allow the tap to progress along the pin, the surgeon repeatedly tried to remove this pin from the patient's vertebra (by pulling it).With the pin blocked in the vertebra, surgeon attempted to slide a jam shidi along this pin to facilitate its removal.Once the jam shidi was positioned, the surgeon again attempted to pull the pin repeatedly.Once removed the surgeon realized that the pin was broken and that a piece had remained stuck in the patient's pedicle.A xray control confirmed the presence of the pin residue in the pedicle.This residue could not be removed from the patient.On 05/10/2017: information update provided by the sales rep : "no patient impact - no medical intervention - lot number still unknown (waiting for the return of the device) - device available: transportation organized by the sales rep).

Brand Name
ES2 LE NITINIOL KWIRE BLUNT
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR  33610
MDR Report Key6595304
Report Number0009617544-2017-00226
Device Sequence Number13625104
Product Code LXH
UDI-Device Identifier07613327096200
UDI-Public(01)07613327096200
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number48280232
Device Catalogue Number48280232
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/04/2017
Supplement Date Received by Manufacturer05/04/2017
Initial Report FDA Received Date05/26/2017
Supplement Report FDA Received Date10/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR
Patient Weight52